PL EN


2012 | 8 (15) | 5-15
Article title

Some remarks about benford’s distribution

Authors
Content
Title variants
Languages of publication
EN
Abstracts
EN
The aim of the following article is to present some facts about Benford’s distribution. Its main focus is on selected descriptors of this distribution (such as mean, variance and skewness) and its two major properties, i.e. base invariance and scale invariance. At the end of the paper some applications of Benford’s distribution are presented.
Contributors
References
  • Benford F. (1938). The law of anomalous numbers. Proceedings of the American Philosophical Society. Vol. 78. No. 4. Pp. 551-572.
  • Carslaw C. (1988). Anomalies in income numbers: evidence of goal oriented behavior. The Accounting Review. Vol. 63. No. 2. Pp. 321-327.
  • Drake P.D., Nigrini M.J. (2000). Computer assisted analytical procedures using Benford’s Law. Journal of Accounting Education. No. 18. Pp. 127-146.
  • Morrow J. (2010). Benford’s Law, families of distributions and a test basis. http://www.johnmorrow.info/projects/benford/benfordMain.pdf.
  • Newcomb S. (1881). Note on the frequency of use of the different digits in natural numbers. American Journal of Mathematics. Vol. 4. No. 1. Pp. 39-40.
  • Nigrini M.J. (2000). Continuous auditing, Ernst & Young Center for Auditing Research and Advanced Technology. University of Kansas.
  • Nigrini M.J., Mittermaier L. (1997). The use of Benford’s Law as an aid in analytical procedures. Auditing: A Journal of Practice & Theory. Vol. 16. No. 2. Pp. 52-67.
  • Pinkham R.S. (1961). On the distribution of first significant digits. The Annals of Mathematical Statistics. Vol. 32. No. 4. Pp. 1223-1230.
  • Scott P.D., Fasli M. (2001). Benford’s Law: An Empirical Investigation and a Novel Explanation. CSM Technical Report 349. Department of Computer Science. University of Essex. http://cswww.essex.ac.uk/technical-reports/2001/CSM-349.pdf.
  • Statistical Yearbook of the Malopolska Voivodeship 2009, Statistical Office in Cracow, Cracow 2009.
  • Thomas J.K. (1989). Unusual patterns in reported earnings. The Accounting Review. Vol. 64. No. 4. Pp. 773-787.
Document Type
Publication order reference
Identifiers
YADDA identifier
bwmeta1.element.desklight-b55a6d78-850b-4426-9988-b8838735d1bb
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.